Serotonin Syndrome In Dogs

Many of us think of serotonin as the brain chemical responsible for wellness and happiness.

While serotonin plays a vital role in regulating our behavior, too much of a good thing can be dangerous to our canine friends.

High levels of serotonin in a dog’s body can lead to a condition known as serotonin syndrome, often accompanied by an array of concerning symptoms.

In this article we will discuss the details of serotonin syndrome in our canine friends, how a dog falls victim to this condition, and why this life-threatening syndrome should always be on your radar.

Serotonin Syndrome In Dogs

What Is Serotonin?

Just like humans, our dogs rely on serotonin to assist in multiple body functions.

Serotonin is a neurotransmitter present in the central nervous system, and is most known for regulating mood and behavior.

Though mood regulation is a significant process on serotonin’s task list, this chemical has a hand in multiple bodily functions.

Serotonin in dogs helps to regulate pain, body temperature, sleeping patterns, gastrointestinal functions, cardiovascular functions, respiratory functions, and even platelet formation.

If a dog experiences a serotonin imbalance of any kind, many of these body systems will struggle as a result.

What Is Serotonin Syndrome In Dogs?

Serotonin syndrome is a complication that occurs as a result of elevated serotonin levels within the body.

This syndrome is drug induced by either increasing doses of antidepressant medications, accidental ingestion of anxiety or depression medication, or ingestion of herbal supplements.

Dogs are more susceptible to developing serotonin syndrome than we are, and even minor dose changes can lead to potential complications in sensitive pups.

As we mentioned above, serotonin plays a key role in the function of many body systems.

This means that not only can a dog’s behavior be significantly altered by serotonin syndrome, but an array of other symptoms will develop as well.

Serotonin syndrome in dogs can impact the central nervous system, the neuromuscular system, the cardiovascular system, and the gastrointestinal system.

What Causes Serotonin Syndrome In Dogs?

Serotonin syndrome is a drug-induced medical complication that develops due to elevated serotonin levels within the body.

It is most commonly caused by exposure to antidepressant medications, whether they receive too high of a dose or accidentally ingest a toxic dose of their human’s medication.

More often than not, dogs with serotonin syndrome got their paws on a toxic dose of their owner’s medication.

Medications that can cause serotonin syndrome in dogs include:

  • Any antidepressant or mood stabilizer
  • Medications for Parkinson’s disease
  • Melatonin
  • Weight loss supplements
  • Herbal supplements

Some of the most common mood altering medications that veterinarians prescribe to dogs include fluoxetine, buspirone, mirtazapine, and clomipramine.

Any increase in dosing will have to be managed closely, as well as the addition of other serotonin inducing medications.

If dogs receive too high of a dose, or mix these medications with other serotonin elevators, this can lead to serotonin syndrome.

What Are The Signs Of Serotonin Syndrome In Dogs?

Serotonin syndrome is known for causing concerning symptoms that have pet parents rushing into their vet’s office.

The cases of serotonin syndrome that I have worked with throughout my veterinary career were often very startling, as these dogs displayed so many abnormal behaviors.

To help you better understand the many signs of serotonin syndrome in our canine friends, let’s list the most common symptoms below.

  • Diarrhea
  • Vomiting
  • Excessive drooling
  • Trembling
  • Panting
  • Disorientation
  • Difficulty walking, often hunched over
  • Agitation
  • Hyperactivity
  • Seizures
  • Blindness
  • Tense muscles
  • Coma
  • Hyperthermia (high body temperature)
  • Tachycardia (fast heart rate)

If your dog is displaying any of the symptoms mentioned above, we suggest having them seen by your veterinarian immediately.

We also suggest checking the area for any evidence of your pup getting into your medications, and be sure to bring any bottles of medication with you.

Is Serotonin Syndrome Life-threatening?

Serotonin syndrome can be life-threatening in dogs if it is not treated immediately.

Complications like hyperthermia and seizures can have a devastating impact on a dog, especially if they are left to continue for extended periods of time.

Many dogs make a full recovery when treated quickly and effectively, but their survival depends on fast action.

How To Diagnose Serotonin Syndrome In Dogs

Serotonin syndrome in dogs is most often diagnosed by obtaining a medical history and examining the dog’s clinical signs.

A history of consuming medications and the presence of symptoms can lead your veterinarian to the accurate diagnosis, but they will of course rule out other medical complications with diagnostics if necessary.

You should expect your veterinarian to perform diagnostic blood work to search for any metabolic issues, and they may even send out samples to a lab for definitive toxicology testing.

Serotonin syndrome often develops within 30 minutes to 12 hours of ingesting any medication, and will range in severity based on how much medication was consumed.

If you are unaware of any accidental ingestion of medication in the last 24 hours, your vet can always send out blood and urine samples to test for the presence of any serotonin inducing medications.

Until they receive the results, your vet will need to treat your pup according to their symptoms.

Can You Treat Serotonin Syndrome In Dogs?

The treatment for serotonin syndrome in dogs involves providing support to their liver and kidneys as they flush the medication from their system, and offering symptomatic care as needed.

Most veterinarians will suggest hospitalization until their symptoms resolve, as this is the best way to stay on top of any complications as they arise.

Mild cases of serotonin syndrome may get away with 6-12 hours in the hospital, but severe cases could need up to 72 hours of care.

To help you better understand how your vet may treat your pup with serotonin syndrome, let’s list a few of the most common supportive care options below.

Intravenous Fluids

IV fluids will help to flush the medications from their system, as well as providing support to their liver and kidneys throughout the process.

Antiemetics

Antiemetics will help to control nausea and vomiting if it is present.

Muscle Relaxants

Muscle relaxants can help to decrease any muscle tremors or spasms that occur due to their serotonin syndrome. This may also decrease agitation.

Serotonin Antagonist

In severe cases of serotonin syndrome, your vet may begin a serotonin antagonist (cyproheptadine) to help decrease their symptoms.

Seizure Control

Seizure medications like diazepam and phenobarbital can be offered if your dog is experiencing seizures or other neurological symptoms. This can also help to relieve agitation.

Temperature Control

If hyperthermia is present, your vet can begin supportive care to bring down their body temperature.

This may involve placing fans on your dog, cooling down their IV line, and other body cooling methods. 

Close Monitoring

Aside from controlling your dog’s symptoms, your vet will need to monitor your dog closely based on their case’s severity.

This could involve monitoring their heart activity, watching their respiratory rate, checking their body temperature frequently, and any other close monitoring they may require.

Every situation will vary based on how much medication your dog ingested, so we always suggest following your vet’s guidance when discussing your dog’s treatment plan.

Serotonin Syndrome Prognosis In Dogs

The prognosis for serotonin syndrome in dogs is good when dogs receive immediate medical care.

Fast action is essential for offering your dog a full recovery, as many of the symptoms of serotonin syndrome can lead to serious complications if left untreated.

Many dogs go on to make a full recovery, but your veterinarian can offer the most accurate prognosis based on your dog’s case.

Final Thoughts

Serotonin syndrome in dogs is a serious condition that can lead to life-threatening complications.

This is one of the many reasons why it is so important to keep any human medications out of reach from your pup, as this can help to prevent any medical emergencies down the line.

Leave a Reply

Your email address will not be published.